South Dakota, 2022

Hail and Damaging Winds in South Dakota, May 11 to 12, 2022

May 11 to 12, 2022 · NWS UNR · 10 events in 2 counties and zones

A thunderstorm became severe over the southern Black Hills and tracked northeast across the eastern Black Hills and adjacent plains. The storm produced large hail around quarter size and eventually strong wind gusts as it moved onto the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over the southern Black Hills and tracked northeast across the eastern Black Hills and adjacent plains. The storm produced large hail around quarter size and eventually strong wind gusts as it moved onto the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 11, 9:43 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, May 11, 9:43 PM MST, 1 hour 22 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1043 PM MDT Wed May 11 2022

.DISCUSSION...(This Evening Through Wednesday)
Issued at 254 PM MDT Wed May 11 2022

Semi-active flow to continue through the end of the work week as
an upper trough slowly advances over the region. The pattern will
then transition to semi-unsettled zonal flow with weak impulse
possibly supporting shower chances at times the remainder of the
period. Ample deep layer moisture resides just to the SE of the
FA, with sfc dewpoints in the 70s across portions of eastern NE.
Sfc based convection is ongoing over eastern SD and NE associated
with the main ll push of moisture via a passing impulse. Enough
diurnal heating could allow an isolated storm or two to fire in
scentral SD this afternoon along a weak sfc boundary. However,
high level smoke from NM wildfires is limiting insolation with
convection unlikely. Main upper trough will lift NE tonight and
support a strong push of elevated theta-e across the FA. Focus for
the strongest forcing will be across the NW FA, from around the
Black Hills, northeast into NW SD. Given the amount of elevated
instability exceeding 1000 J/kg with ample effective shear over 50
knots, a few elevated strong to severe storms will be possible
with isolated supercells. Have opted for a severe mention there
for tonight with hail being the main threat. Precip chances will
taper off quickly to the SE with the bulk of forcing concentrated
on the nose of elevated theta-e adv zone. System will wrap up Thur
with the deformation zone skirting the NW FA. Dry slot will push
into the central FA, with much lower chances for precip on the SD
plains, outside far NW SD. Strong gusty SW winds will develop in
the afternoon over the SW FA in the dry slot, with potential adv
levels to warning level winds there for a period. Something the
next shift could look over. There is some inconsistency wrt to
wind speeds and mix down, supporting too much uncertainly attm for
wind headlines. Upper cold pool will time over the region Friday
although moisture will be limited. This will support slight
chances for shra, maybe a few thunderstorms in the afternoon.
Things will dry out this weekend although a few weak impulses
could support a few showers at times. Otherwise, seasonal temps
can be expected through the remainder of the period, with highs in
the 60s and 70s.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 1043 PM MDT Wed May 11 2022

IFR/LIFR conditions will develop tonight across northeast Wyoming
and western South Dakota, as scattered SHRA/TSRA initiate
overnight. Storms will develop over the next two or three hours,
then push northward, becoming more widespread late overnight.
Improvement is expected tomorrow from the southwest as drier air
pushes in, with winds gusting to 30kt.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...13
Hazardous weather outlook, May 11, 3:50 AM MST, 19 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
450 AM MDT Wed May 11 2022

SDZ001-002-012>014-024>032-041-046-047-049-072>074-WYZ054>058-071-
121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-Mellette-
Todd-Tripp-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
450 AM MDT Wed May 11 2022 /550 AM CDT Wed May 11 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Chances for showers and thunderstorms will increase late today and
especially tonight. There is a marginal risk (level 1 of 5) of
severe thunderstorms late today and tonight, meaning that isolated
severe storms are possible. The main threats from any severe
storms will be large hail and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for showers and thunderstorms will continue on Thursday.
Severe thunderstorms are not expected at this time. There is a
marginal risk (level 1 of 5) of severe thunderstorms across far
south central South Dakota in the afternoon.

Gusty westerly winds are possible Thursday and Friday as the
system moves over and eventually northeast of the region. At this
time, some gusts of 40 to 50 mph look possible across much of the
plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ042>044-121300-
Oglala Lakota-Jackson-Bennett-
450 AM MDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of southwestern
South Dakota.

.DAY ONE...Today and Tonight

Chances for showers and thunderstorms will increase tonight. An
isolated strong storm is possible with hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for showers and thunderstorms will continue on Thursday.
Severe thunderstorms are not expected at this time.

Gusty westerly winds are possible Thursday and Friday as the
system moves over and eventually northeast of the region. At this
time, some gusts of 40 to 50 mph look possible across parts of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 11, 9:25 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1125 PM CDT Wed May 11 2022

SDZ049-120515-
Tripp SD-
1125 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northeastern Tripp
County through 1215 AM CDT...

At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Winner, moving north at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Hamill around 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4335 9986 4370 9982 4371 9975 4373 9976
      4375 9975 4372 9973 4376 9969 4373 9967
      4377 9966 4374 9962 4350 9962 4350 9954
      4347 9953 4331 9954
TIME...MOT...LOC 0425Z 190DEG 31KT 4344 9972

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Calderon
Local storm report, May 11, 10:50 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1150 PM MDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     HAIL             ESE WINNER              43.37N  99.86W
05/11/2022  E1.50 INCH       TRIPP              SD   PUBLIC

&&

CALDERON
Special weather statement, May 11, 10:55 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1155 PM MDT Wed May 11 2022

SDZ012-013-072-073-120645-
Butte SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
1155 PM MDT Wed May 11 2022

...A strong thunderstorm will impact portions of southeastern Butte
and southwestern Meade Counties through 1245 AM MDT...

At 1153 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Bear Butte State Park, or 12 miles east of
Sturgis, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Owl Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4429 10318 4432 10340 4471 10335 4471 10291
TIME...MOT...LOC 0553Z 192DEG 20KT 4438 10326

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Trimarchi

The radar

The Rapid City radar (KUDX), 78 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Pennington

When
May 11, 11:05 PM MST
Where
Pennington County, 8.98 mi WSW of Hill City
Measured
1 in hail
Reported by
Public
Coordinates
43.870, -103.740

Hail, Pennington

When
May 11, 11:42 PM MST
Where
Pennington County, 2.76 mi N of Sheridan Lake
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.020, -103.480

Hail, Pennington

When
May 11, 11:50 PM MST
Where
Pennington County, 4 mi NE of Rockerville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.001, -103.303

Thunderstorm Wind, Pennington

When
May 12, 12:00 AM MST
Where
Pennington County, 4 mi S of Rapid City
Measured
56 kt (64 mph) measured gust
Reported by
NWS Employee
Coordinates
44.022, -103.230

Thunderstorm Wind, Pennington

When
May 12, 12:04 AM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -103.050

Thunderstorm Wind, Meade

When
May 12, 12:05 AM MST
Where
Meade County, (Rca)ellsworth Afb
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
44.150, -103.120

Thunderstorm Wind, Pennington

When
May 12, 12:10 AM MST
Where
Pennington County, 1 mi WNW of Caputa
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.005, -102.999

Hail, Meade

When
May 12, 12:18 AM MST
Where
Meade County, 7 mi NNE of Ellsworth Afb
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.244, -103.046

Hail, Meade

When
May 12, 1:05 AM MST
Where
Meade County, 2 mi SE of Red Owl
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.669, -102.521

Thunderstorm Wind, Meade

When
May 12, 1:05 AM MST
Where
Meade County, Enning
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.580, -102.560

Tree branches to two inches in diameter were broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015818, 1015823, 1015824, 1015825, 1015827, 1015831, 1015828, 1015832, 1015889, 1015893.